Acute Kidney Injury Relatd to Antibiotic-Impregnated Orthopedic Cement
Background: It is common practice to add antibiotics to orthopedic cement to prevent or treat infection, particularly related to prosthetic joints. Doses of aminoglycosides (AG) used often exceed usual systemic doses, but there is little data on the safety of this approach.
Methods: We assembled a cohort 381 hip and knee procedures in 338 patients where orthopedic cement was used, including all cases where aminoglycosides (AG, gentamicin and/or tobramycin) or vancomycin were added. We reviewed the medical record for doses used, procedure involved, and all serum creatinine measurements from immediately prior to until 1 year following the procedure. Acute kidney injury (AKI) was defined as an increase in postoperative creatinine to more than 1.5 times the baseline creatinine.
Results: When AG was present in AIOC, AKI was seen 13.4% (45/335, 95% Binary Confidence Interval 10.0 to 17.6%) compared to 4.4% (2/46, 0.5 to 14.8%) when absent. This relationship was dose related (Figure, P < 0.001). When antibiotic was not used, the rate of AKI was 2.6% (1/39, 0.1 to 13.5%). AKI occurred in 32.4% (12/37, 18.0 to 49.8%) of cases that received vancomycin, although most of these cases also received AG. Similarly, when AIOC was used as a spacer, the risk of AKI was higher (OR 3.5, P < 0.001) but also correlated with higher doses of antibiotics. When only commercially-available premixed cement was used toxicity was less likely (OR 0.37, P = 0.0008). The use in hip procedures had a slightly higher rate of AKI than knee procedures (OR 2.0, P = 0.03).
Conclusion: There is significant AKI following the use of AIOC. This toxicity is underlined by the dose relationships seen with aminoglycosides added in orthopedic cement. Caution should be used in including antibiotics in orthopedic cement.
J. Slish, None